Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 13, NWS El Paso, TX

June 23, 2022Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jun 23, 2022, 3:09 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2022, 3:09 PM MDT (21:09 UTC)
Expired
Jun 23, 2022, 6:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 62 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1744 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WGUS54 KEPZ 232109
FFWEPZ
NMC035-240015-
/O.NEW.KEPZ.FF.W.0013.220623T2109Z-220624T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
309 PM MDT Thu Jun 23 2022

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Northeastern Otero County in south central New Mexico...

* Until 615 PM MDT.

* At 309 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northeastern Otero County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

In hilly terrain there are numerous of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3327 10553 3330 10546 3323 10541 3317 10545
      3319 10550

FLASH FLOOD...RADAR INDICATED

$$

KT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:00 PM MDT, 9 minutes earlier.

Area forecast discussion, Jun 23, 3:00 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
300 PM MDT Thu Jun 23 2022

.SYNOPSIS...
Below average temperatures are expected through the weekend.
Scattered to numerous showers and thunderstorms continue to be a
concern for area mountains, and west of the Continental Divide.
Periods of heavy rain will be possible with any storm in this area
too. Isolated to scattered storms will be possible over the
lowlands for the next few days. A backdoor cold front will be
pushing through the region on Saturday night bringing more chances
for storms and slightly cooler temperatures.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Friday...
Isolated convection will linger tonight, along and mainly west of
the Rio Grande as guidance suggests. HRRR, GFS, ECM, NAM suggest
some decent coverage of rain showers and iso tstorms across the Gila
and vicinity tonight, so this will have to be watched overnight. See
now that the GFS is producing a little vort max/energy aloft moving
into the western portions of the area, perhaps from the convection
to the south of our area which may linger this activity. Any pockets
of thunderstorms will have the ability to produce heavy rain and
gusty winds. Cloudy skies from convective debris will result in
warmer than avg overnight low temps.

Any of the more robust convection will likely remain west of the Rio
Grande tomorrow (Friday) as moisture pools around the Continental
Divide. Upper 40s dewpoints will try to work into west Texas and
vicinity, with a few hundred J/KG of CAPE. Closer to the Cont Div,
mid 50s dewpoints and near 1000 CAPEs. This coupled with the HREF 3-
hr probs (~30%) for >1" hugging the Cont Div, have a good feeling
the Gila and west of the Rio will see the most roust convection and
best chance for heavy rain/flash flooding. Expecting much more
iso coverage Rio and east. High temperatures upper 80s to mid 90s
across the borderland with light winds (outside of thunderstorms).

&&
35

.LONG TERM... Friday Night through Wednesday Night...
Upper high pressure area will continue to wobble and expand over
southern US. Meanwhile an upper shortwave trough will move east
from central CA into the Four Corners area. This will allow a deep
plume of moisture from the Gulf of California to move north into
Arizona and New Mexico. Precipitable water values remain around
1-1.3 inches with surface dewpoints into the upper 50s across the
western half of the CWA between the GFS and ECMWF. Some of the
moisture that we will see in the area is associated to tropical
storm Celia, but do not worry we are NOT expecting any impacts
from this system as it keeps its trajectory over the eastern
Pacific. The moisture favors mostly areas west of the Continental
Divide including the Black Range and the Gila Region. Brief
periods of heavy rain will be possible with any storm in said area
during the afternoon hours on Saturday.

On Saturday night into Sunday, models indicate a backdoor cold
front moving south into our region. However, the deterministic
models continue to have issues with this system as to when will it
pass through the area. Currently, have the front reaching us late
on Saturday night, but there is another push on Sunday afternoon.
Scattered showers and thunderstorms persist mainly over area
mountains as this system moves south. Storm coverage appears to be
more isolated in nature, though. Also, we should start seeing a
decrease in temperatures behind the front. Although, we are
expecting to remain below normal through the forecast period.

Next week, there is still a bit more uncertainty as the upper high
redevelops near the Great Basin and expands across the whole area,
although weaker than this week. Deterministic models are also
hinting at an inverted trough moving form the gulf of Mexico into
TX. Although my confidence that we will see some of this moisture
is very low. Overall, we will continue to have showers and
thunderstorms mainly over area mountains next week as the plume of
monsoon moisture remains settled over AZ/NM. Temperatures will
start to increase again during the afternoon by midweek, but
continue to be below normal.

&&
29

.AVIATION...18Z TAF CYCLE...
TSRA already developing across area mtns which will continue
through the rest of the afternoon, with iso/sct activity across
the lowlands 21 to 03Z. Best chance at direct terminal impact will
be KTCS, then to a lesser extent KDMN and KLRU. VCTS at KTCS and
KDMN as a result with the potential for KLRU later this afternoon
based on trends. Winds AOB 130-160 10KTs outside of TSRA outflow
through the afternoon, perhaps shifting northerly overnight. Skies
SCT-BKN060-110. VFR conditions except for direct TSRA.

&&
35

.FIRE WEATHER...
The combination of above normal moisture, potential wetting rains,
and light winds will result in low fire danger through much of the
period. Lingering rain will be possible tonight around the Gila and
vicinity, then another round Friday mainly for the Continental
Divide and vicinity. Any more robust convection will produce heavy
rain, gusty winds, and any instances of flash flooding. A similar
pattern will remain through the weekend with the richest moisture
west of the Rio Grande, and hence the best chance for heavy rain and
flash flooding.

Temperatures through much of the period will be a few degrees below
average with vent rates Poor to Fair Friday and Saturday, then Good
to Excellent Sunday. Min RH's 20 to 30s across the lowlands and 40
to 60 across the higher terrain through the weekend.

&&
35

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  96  72  95 /  10  20  30  30
Sierra Blanca           68  92  68  94 /   0  10  10  20
Las Cruces              68  93  67  92 /  20  40  30  40
Alamogordo              67  92  65  91 /  20  40  20  50
Cloudcroft              50  70  53  69 /  30  50  20  60
Truth or Consequences   68  89  67  89 /  30  60  30  50
Silver City             64  83  62  83 /  60  70  50  60
Deming                  66  92  65  90 /  30  50  40  50
Lordsburg               67  91  65  91 /  50  60  40  50
West El Paso Metro      72  94  71  94 /  10  20  30  30
Dell City               68  95  65  96 /  10  10  10  20
Fort Hancock            69  98  68  98 /   0  10  20  20
Loma Linda              67  89  66  90 /  10  20  20  30
Fabens                  70  97  69  97 /  10  10  20  20
Santa Teresa            68  93  67  92 /  20  20  30  30
White Sands HQ          73  92  70  91 /  20  40  30  40
Jornada Range           67  91  64  89 /  20  40  30  50
Hatch                   67  91  66  90 /  30  50  30  50
Columbus                69  91  68  90 /  30  40  40  40
Orogrande               68  93  67  93 /  10  30  20  40
Mayhill                 55  81  55  80 /  20  50  20  50
Mescalero               54  80  55  78 /  20  60  20  60
Timberon                55  79  55  79 /  20  40  20  50
Winston                 60  81  58  81 /  30  70  40  60
Hillsboro               66  87  64  85 /  30  60  40  50
Spaceport               66  89  63  89 /  30  50  30  50
Lake Roberts            58  84  55  83 /  50  70  40  60
Hurley                  63  88  62  87 /  50  60  40  60
Cliff                   56  93  57  91 /  50  70  40  60
Mule Creek              63  87  58  86 /  50  70  40  60
Faywood                 64  87  63  86 /  40  60  40  60
Animas                  66  91  66  91 /  50  60  50  50
Hachita                 66  90  66  89 /  40  60  50  50
Antelope Wells          66  90  65  89 /  40  70  60  50
Cloverdale              63  85  62  85 /  60  70  60  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

35-Delizio/29-Crespo
Hazardous weather outlook, Jun 23, 11:11 AM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1111 AM MDT Thu Jun 23 2022

NMZ404>407-409>413-417-TXZ418>424-241715-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1111 AM MDT Thu Jun 23 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms possible this afternoon and
evening, especially along and west of the Rio Grande. Heavy rain
will be the main threat with the most organized thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated to scattered thunderstorms possible each afternoon through
at least early next week. Heavy rain and isolated instances of
flooding will be the main threats with the most organized
thunderstorms. There is uncertainty into the early to middle
portions of next week as guidance depicts the potential for drier
air, but at least isolated thunderstorms will remain possible.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

NMZ401>403-408-414>416-241715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1111 AM MDT Thu Jun 23 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are expected to develop this afternoon and
evening across the Gila Wilderness and Sacramento mountains. Above
average moisture will result in efficient rains, and the potential
for isolated instances of flooding. Gusty winds will be possible
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Scattered thunderstorms are expected each afternoon with the
potential for isolated instances of flash flooding. There is
uncertainty into the early to middle portions of next week as
guidance depicts the potential for drier air, but at least
isolated thunderstorms will remain possible.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather, flooding, or
damage to the National Weather Service by calling 1.800.874.6755.
You can also submit storm reports and photos via social media.

In the hours before

Special weather statement, Jun 23, 2:09 PM MDT, 1 hour before
Special Weather Statement
National Weather Service El Paso TX
209 PM MDT Thu Jun 23 2022

NMZ410-412-413-232045-
Central Tularosa Basin NM-Southern Tularosa Basin NM-
Northern Dona Ana County NM-
209 PM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of west central Otero
and northeastern Dona Ana Counties through 245 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Organ, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sands National Monument, Portions of Jornada Experimental Range
and Lake Lucero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3252 10647 3254 10655 3282 10657 3274 10623
TIME...MOT...LOC 2008Z 195DEG 9KT 3259 10648

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TEXEIRA

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:47 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jun 23, 1:01 PM MDTFlash Flood WarningEPZGrant, Sierra119 min
Jun 23, 1:30 PM MDTFlash Flood WarningEPZGrant, Sierra2 hr
Jun 23, 1:33 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jun 23, 2:09 PM MDTSpecial Weather StatementEPZDoña Ana36 min
Jun 23, 2:43 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 23, 4:03 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr
Jun 23, 4:35 PM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jun 23, 5:36 PM MDTAreal Flood AdvisoryEPZGrant3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.